Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 3:51 PM PDT for Riverside County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 3:51 PM PDT (22:51 UTC)
- Expired
- Sep 13, 2011, 4:15 PM PDT
- In force
- 24 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The San Diego radar (KNKX), 72 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS56 KSGX 132251
SVRSGX
CAC065-132315-
/O.NEW.KSGX.SV.W.0022.110913T2251Z-110913T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PDT TUE SEP 13 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 415 PM PDT.
* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER SOUTH CENTRAL RIVERSIDE COUNTY...OR 22 MILES
EAST OF TEMECULA...AND MOVING SOUTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND POSSIBLY DAMAGING WINDS...CONTINUOUS
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3353 11665 3344 11661 3343 11684 3354 11683
3359 11671
TIME...MOT...LOC 2251Z 328DEG 3KT 3347 11675
$$
PGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:50 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 13, 1:50 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 150 PM PDT TUE SEP 13 2011 .SYNOPSIS... AN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE INLAND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS WILL DIMINISH TONIGHT...BUT REDEVELOP WEDNESDAY AFTERNOON. THE TROUGH WILL MOVE INLAND THURSDAY FOLLOWED BY DRY WEATHER FRIDAY THROUGH SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THUNDERSTORMS REFORMED OVER THE MOUNTAINS THIS AFTERNOON. THE STRONGEST CELL WAS OVER WRIGHTWOOD IN THE SAN BERNARDINO MOUNTAINS BETWEEN 100-145 PM. THIS STORM SHOWED VERY LITTLE MOVEMENT AND HAD THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WARNING WAS ISSUED FOR THIS STORM. ON THE LARGER SCALE...SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH OVER THE COASTAL WATERS WAS MOVING EAST TOWARD NORTHERN BAJA/SAN DIEGO COUNTY THIS AFTERNOON. DIFLUENT FLOW AHEAD OF THE UPPER LOW ALONG WITH HIGH PW VALUES AND DAYTIME HEATING WILL SUPPORT T-STORM DEVELOPMENT THROUGH THE AFTERNOON. CAPE VALUES RANGE FROM 1200-1500 J/KG. THE STRONGEST CELLS WILL LIKELY REMAIN EAST OF OUR AREA OVER IMPERIAL COUNTY AND NORTHERN MEXICO. HOWEVER...T-STORMS WILL BE POSSIBLE OVER OUR MTNS AND DESERTS THROUGH THE AFTERNOON. CLOUDS WERE ALSO FORMING OVER THE ELSINORE CONVERGENCE ZONE WHERE SHOWERS OR ISOLATED T-STORMS MAY FORM. A FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM FOR THE MOUNTAINS AND DESERTS. THE STORMS OVER THE SAN BERNARDINO MOUNTAINS AND THE HIGH DESERTS ARE MOVING MUCH MORE SLOWLY. THIS IS WHERE THE FLASH FLOOD POTENTIAL WILL BE GREATEST. THE CELLS OVER THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS WERE MOVING MUCH MORE QUICKLY IN THE STRONGER SOUTHWEST FLOW AHEAD OF THE TROUGH. ON WEDNESDAY THE MOISTURE WILL STILL BE SUFFICIENT FOR THUNDERSTORMS IN THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE LOW PRESSURE SYSTEM SLOWLY MOVES EAST THURSDAY AND WE START TO DRY OUT FOR MORE SEASONABLE WEATHER FRIDAY THROUGH SUNDAY. && .AVIATION... 132000Z...COASTAL/INLAND AREAS...SLIGHT CHANCE OF TSRA/+SHRA THROUGH 14/0000 UTC FOR THE INLAND AREAS. OTHERWISE...VFR CONDS WILL CONTINUE. MARINE LAYER STRATUS SHOULD RETURN TONIGHT...WITH BKN CIGS AT 1200 AND 700 FT FOR KSAN AND KCRQ RESPECTIVELY...WITH TOPS BETWEEN 1600 AND 1800 FT...STARTING AT AROUND 14/0600 UTC. LOOKING LIKE THE STRATUS WILL NOT MAKE IT INTO KSNA TONIGHT...BUT THAT COULD CHANGE. STRATUS SHOULD CLEAR OUT BY 14/1700 UTC AT KSAN AND KCRQ...MAKING WAY FOR VFR CONDS. KONT WILL HAVE VFR CONDS THROUGH TOMORROW. MTNS/DESERTS...FROM 13/2000-14/0400 UTC...SCT-BKN TSRA WITH BASES MAINLY FL075-FL100...AND OCCASIONALLY AS LOW AS 3000 FT ABOVE MSL...WITH TOPS AT FL350-400. SOME TSRA WILL RESULT IN TEMPO VIS AOB 3SM FOR KPSP AND KTRM AND MAY BE ACCOMPANIED WITH SMALL HAIL/DOWNDRAFT GUSTS TO 40KT. STORMS ARE MOVG NNE. AFTER 14/0700-0900 UTC...TSRA WILL HAVE DISSIPATED/MOVED AWAY FROM THE FORECAST AREA FOR THE MOST PART...LEAVING JUST BKN-SCT CLOUDS AT APPROXIMATELY 12000 FT THROUGH MOST OF THE NIGHT. TSRA WILL BE POSSIBLE AGAIN DURING THE DAY WEDNESDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM THIS EVENING...SEE LAXFFASGX. && PUBLIC...MOEDE AVIATION...HARRISON
Hazardous weather outlook, Sep 13, 2:43 PM PDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 243 PM PDT TUE SEP 13 2011 CAZ055-056-058-060>062-141300- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 243 PM PDT TUE SEP 13 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL IS MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED. CAZ042-043-048-050-057-141300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 243 PM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE INLAND EMPIRE. THE FLASH FLOOD POTENTIAL IS MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Sep 13, 12:51 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1251 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN LA QUINTA 33.67N 116.29W
09/13/2011 M1.64 INCH RIVERSIDE CA TRAINED SPOTTER
1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.
&&
ATARDYLocal storm report, Sep 13, 1:03 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL WRIGHTWOOD 34.36N 117.63W
09/13/2011 M0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
HEAVY RAIN RATES
&&
ATARDYLocal storm report, Sep 13, 2:25 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL PINE VALLEY 32.86N 116.50W
09/13/2011 M0.50 INCH SAN DIEGO CA BROADCAST MEDIA
HALF INCH HAIL COVERED GROUND
0420 AM HAIL BIG BEAR CITY 34.27N 116.85W
09/13/2011 M0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.
0615 AM HAIL HIGHLAND 34.12N 117.19W
09/13/2011 E0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
SBD145 REPORTED HAIL IN CITY OF HIGHLAND
0700 AM LIGHTNING PALM SPRINGS 33.83N 116.54W
09/13/2011 RIVERSIDE CA FIRE DEPT/RESCUE
A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
ESTIMATED TIME 6 TO 7 AM.
0854 AM HEAVY RAIN SANTA ROSA MOUNTAIN 33.54N 116.46W
09/13/2011 E0.00 INCH RIVERSIDE CA DEPT OF HIGHWAYS
ROCKS ON ROAD REPORTED
0930 AM HAIL PALM SPRINGS 33.83N 116.54W
09/13/2011 E0.50 INCH RIVERSIDE CA BROADCAST MEDIA
SAW VIDEO OF HAIL
1130 AM HEAVY RAIN THOUSAND PALMS 33.82N 116.39W
09/13/2011 E0.00 INCH RIVERSIDE CA BROADCAST MEDIA
STREET FLOODING ON VIDEO, KPSP NOTIFIED NWS
1200 PM HEAVY RAIN LA QUINTA 33.67N 116.29W
09/13/2011 M1.64 INCH RIVERSIDE CA TRAINED SPOTTER
1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.
1250 PM HAIL WRIGHTWOOD 34.36N 117.63W
09/13/2011 M0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
HEAVY RAIN RATES
0215 PM FLOOD WRIGHTWOOD 34.36N 117.63W
09/13/2011 SAN BERNARDINO CA TRAINED SPOTTER
SHEEP CREEK ROAD CLOSED DUE TO FLOODING
&&
ATARDYSpecial weather statement, Sep 13, 2:30 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT TUE SEP 13 2011 CAZ048-055-060-132230- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 230 PM PDT TUE SEP 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO COUNTY UNTIL 330 PM PDT... AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HESPERIA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL PRODUCE VERY HEAVY RAIN AND HAIL ON I-15 IN CAJON PASS. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHWESTERN SAN BERNARDINO COUNTY. LAT...LON 3430 11717 3427 11747 3447 11751 3449 11731 TIME...MOT...LOC 2129Z 329DEG 2KT 3437 11738 TARDY
Special weather statement, Sep 13, 2:52 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 252 PM PDT TUE SEP 13 2011 CAZ048-132245- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 252 PM PDT TUE SEP 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL 345 PM PDT... AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERRIS...OR 6 MILES SOUTH OF MORENO VALLEY. THIS STORM WAS NEARLY STATIONARY. WHILE HAIL IS PROJECTED TO BE LESS THAN THREE-QUARTERS OF AN INCH IN DIAMETER...SUBSTANTIAL ACCUMULATION OF HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE VERY HEAVY RAIN AND POSSIBLE FLOODING. AREAS AFFECTED BY THIS STORM INCLUDE...PERRIS...NUEVO AND LAKEVIEW. LAT...LON 3381 11708 3377 11727 3393 11735 3399 11717 TIME...MOT...LOC 2152Z 339DEG 2KT 3384 11721 TARDY
Local storm report, Sep 13, 3:04 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
304 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN WRIGHTWOOD 34.36N 117.63W
09/13/2011 E1.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
&&
ATARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:46 AM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Sep 13, 3:56 AM PDT | Special Weather Statement | SGX | San Diego | 34 min |
| Sep 13, 3:59 AM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
| Sep 13, 4:57 AM PDT | Special Weather Statement | SGX | Riverside | 63 min |
| Sep 13, 5:03 AM PDT | Special Weather Statement | SGX | San Diego | 42 min |
| Sep 13, 5:42 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 13, 6:22 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 38 min |
| Sep 13, 6:47 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 28 min |
| Sep 13, 6:59 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 46 min |
| Sep 13, 8:21 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 11:17 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 1:08 PM PDT | Flash Flood Warning | SGX | San Bernardino | 112 min |
| Sep 13, 1:20 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 40 min |
| Sep 13, 2:20 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 115 min |
| Sep 13, 2:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Sep 13, 2:52 PM PDT | Special Weather Statement | SGX | 53 min | |
| Sep 13, 2:55 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 29 min |
| Sep 13, 3:34 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 13, 4:14 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 16 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.